Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Brown discharge one week before period, happening for months


 hazelcat - Thu Mar 04, 2010 8:16 am

I have not been taking microgynon for a year now and a few months after stopping my discharge changed from the usual white colour to brown which I know is blood.
I have been off the pill before for months at a time and this has never happened.
Now what is normal for me is PMT starts around the same time as brown discharge and lasts about 4/5 days. The nothing for a few days followed by a heavy, fresh flow and stomach cramps. The symptoms are all normal for me but the brown discharge isn't.
In addition to this its not uncommon for me to bleed after penetration but it doesn't always happen. It is not painful at all and I have not had unprotected sex. I am 30 and I am more concerned that this might be indicative of my future fertility or if its normal and its just a change.
Thanks
 Debbie Miller, RN - Wed Apr 14, 2010 1:05 pm

User avatar Hello,
These are not alarming symptoms that would affect your health or fertility. Brown blood following a period is most likely just some "old" blood that was not completely removed with your period and this is your body's cleansing process.

If you have not had a pelvic exam/pap test as part of your routine care, you should do that if the bleeding continues with intercourse. Some infections can cause bleeding.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us